Tight sets and m-ovoids of generalised quadrangles

Abstract

The concept of a tight set of points of a generalised quadrangle was introduced by S. E. Payne in 1987, and that of an m-ovoid of a generalised quadrangle was introduced by J. A. Thas in 1989, and we unify these two concepts by defining intriguing sets of points. We prove that every intriguing set of points in a generalised quadrangle is an m-ovoid or a tight set, and we state an intersection result concerning these objects. In the classical generalised quadrangles, we construct new m-ovoids and tight sets. In particular, we construct m-ovoids of W(3,q), q odd, for all even m; we construct (q+1)/2-ovoids of W(3,q) for q odd; and we give a lower bound on m for m-ovoids of H(4,q 2).

This is a preview of subscription content, access via your institution.

References

  1. [1]

    L. Bader, N. Durante, M. Law, G. Lunardon and T. Penttila: Flocks and partial flocks of hyperbolic quadrics via root systems, J. Algebraic Combin. 16(1) (2002), 21–30.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    A. Barlotti: Un’estensione del teorema di Segre-Kustaanheimo, Boll. Un. Mat. Ital. (3) 10 (1955), 498–506.

    MATH  MathSciNet  Google Scholar 

  3. [3]

    A. E. Brouwer and H. A. Wilbrink: Ovoids and fans in the generalized quadrangle Q(4,2), Geom. Dedicata 36(1) (1990), 121–124.

    MATH  Article  MathSciNet  Google Scholar 

  4. [4]

    A. A. Bruen and K. Drudge: The construction of Cameron-Liebler line classes in PG(3,q), Finite Fields Appl. 5(1) (1999), 35–45.

    MATH  Article  MathSciNet  Google Scholar 

  5. [5]

    R. Calderbank and W. M. Kantor: The geometry of two-weight codes, Bull. London Math. Soc. 18(2) (1986), 97–122.

    MATH  Article  MathSciNet  Google Scholar 

  6. [6]

    A. Cossidente, C. Culbert, G. L. Ebert and G. Marino: On m-ovoids of W(3,q), Finite Fields Appl. 14(1) (2008), 76–84.

    MATH  Article  MathSciNet  Google Scholar 

  7. [7]

    A. Cossidente and T. Penttila: Hemisystems of the hermitian surface, J. London Math. Soc. (2) 72(3) (2005), 731–741.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    K. Drudge: Proper 2-covers of PG(3,q),q even, Geom. Dedicata 80(1–3) (2000), 59–64.

    MATH  Article  MathSciNet  Google Scholar 

  9. [9]

    N. Durante and A. Siciliano: (B)-geometries and flocks of hyperbolic quadrics, J. Combin. Theory Ser. A 102(2) (2003), 425–431.

    MATH  Article  MathSciNet  Google Scholar 

  10. [10]

    G. L. Ebert: The completion problem for partial packings, Geom. Dedicata 18(3) (1985), 261–267.

    MATH  Article  MathSciNet  Google Scholar 

  11. [11]

    G. L. Ebert: Partitioning projective geometries into caps, Canad. J. Math. 37(6) (1985), 1163–1175.

    MATH  MathSciNet  Google Scholar 

  12. [12]

    M. W. Liebeck: The affine permutation groups of rank three, Proc. London Math. Soc. (3) 54(3) (1987), 477–516.

    MATH  Article  MathSciNet  Google Scholar 

  13. [13]

    G. Panella: Caratterizzazione delle quadriche di uno spazio (tridimensionale) lineare sopra un corpo finito, Boll. Un. Mat. Ital. (3) 10 (1955), 507–513.

    MATH  MathSciNet  Google Scholar 

  14. [14]

    S. E. Payne and J. A. Thas: Finite generalized quadrangles, volume 110 of Research Notes in Mathematics, Pitman (Advanced Publishing Program), Boston, MA, 1984.

  15. [15]

    S. E. Payne: Tight pointsets in finite generalized quadrangles, Congr. Numer. 60 (1987), 243–260. Eighteenth Southeastern International Conference on Combinatorics, Graph Theory and Computing (Boca Raton, Fla., 1987).

    MathSciNet  Google Scholar 

  16. [16]

    B. Segre: Forme e geometrie hermitiane, con particolare riguardo al caso finito; Ann. Mat. Pura Appl. (4) 70 (1965), 1–201.

    MATH  Article  MathSciNet  Google Scholar 

  17. [17]

    E. E. Shult and J. A. Thas: m-systems of polar spaces, J. Combin. Theory Ser. A 68(1) (1994), 184–204.

    MATH  Article  MathSciNet  Google Scholar 

  18. [18]

    J. A. Thas: Ovoidal translation planes, Arch. Math. (Basel) 23 (1972), 110–112.

    MATH  MathSciNet  Google Scholar 

  19. [19]

    J. A. Thas: Ovoids and spreads of finite classical polar spaces, Geom. Dedicata 10(1–4) (1981), 135–143.

    MATH  Article  MathSciNet  Google Scholar 

  20. [20]

    J. A. Thas: Interesting pointsets in generalized quadrangles and partial geometries, Linear Algebra Appl. 114/115 (1989), 103–131.

    Article  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to John Bamberg.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bamberg, J., Law, M. & Penttila, T. Tight sets and m-ovoids of generalised quadrangles. Combinatorica 29, 1–17 (2009). https://doi.org/10.1007/s00493-009-2179-x

Download citation

Mathematics Subject Classification (2000)

  • 05B25
  • 51E12
  • 51E20
  • 51E23